Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Grand Rapids, MI

May 18, 2000Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2000, 11:40 AM EDT for Allegan County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 11:40 AM EDT (15:40 UTC)
Expired
May 18, 2000, 12:30 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 181540
SVRGRR
MIC005-181630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1230 PM EDT

* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 34 MILES WEST OF WAYLAND...OR ABOUT 11 MILES
  SOUTHWEST OF HOLLAND...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SAUGATUCK AROUND 1145 AM EDT
   HAMILTON AROUND NOON
   WAYLAND AROUND 1210 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:35 AM EDT, 5 minutes earlier.

Area forecast discussion, May 18, 11:35 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT THU MAY 18 2000

...CONTINUED FLOOD WARNING FOR CENTRAL 1/3 OF CWA THROUGH 500 PM...

LATEST COMPOSITE OF RADAR...SATELLITE AND SFC DATA SHOWS YET
ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL
LAKE MICHIGAN TOWARD WESTERN LOWER MICHIGAN. THIS AREA OF STORMS
WOULD MOVE OVER THE AREA THAT ALREADY HAD 2 TO 5 INCHES OF RAIN
OVERNIGHT INTO THIS MORNING. RAINFALL RATES OF AROUND 1 INCH PER
HOUR HAVE BEEN ASSOCIATED WITH THIS COMPLEX OF THUNDERSTORM. SINCE
THERE HAS ALREADY BEEN FLOODING REPORTED OVER MUCH OF THE AREA
BETWEEN GRAND HAVEN AND BELDING... EXTENDING THE FLOOD WARNING MAKES
SENSE.

LATEST ETA AND RUC SUGGEST THE BEST DIFFERENTIAL THTE CONVERGENCE
AND JET DIVERGENCE NORTH OF THE FRONT...WHICH WAS OVER NRN WI AT 12Z
WILL MOVE INTO WRN LWR MI EARLY THIS AFTERNOON THEN DISSIPATE BY 21Z
OR SO.  MEANWHILE... A SECOND AREA... OVER NW MO AT 12Z WILL MOVE
EAST AND BE SOUTH OF INTERSTATE 94 BTW 00Z AND 06Z TONIGHT.  THE
SAME IS ALSO TRUE FOR THE BEST 700 TO 300 Q VECTOR CONVERGENCE.
THAT WILL RESULT IN THE THUNDERSTORM ACTIVITY OVER LK MI MOVING INTO
WRN LWR MI EARLY THIS AFTERNOON THEN DISSIPATE BY THE TIME THE
ACTIVITY GETS NEAR LANSING.  NEW DEVELOPMENT AND THE ASSOCIATED
HEAVY RAIN TONIGHT WILL BE SOUTH OF THE GRR CWA. SO... FLOOD
WARNING EXTENDED TO 500 PM.

AT 1100 AM THE FRONT WAS NEAR INTERSTATE 94... IT WILL MOVE SOUTH OF
THAT DURING THIS AFTERNOON... SO DO NOT EXPECT TEMPERATURES TO RISE
THERE THIS AFTERNOON.

WILL UPDATE ZONES TO REFLECT THIS... WILL HAVE OCCASIONAL SHOWERS
AND THUNDERSTORMS ALL 4OF CWA FOR THIS AFTERNOON.

ZONE FCST AROUND 1145 AM.

.GRR...NONE.

WDM

In the hours before

Special weather statement, May 18, 6:15 AM EDT, 5 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 AM EDT THU MAY 18 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...RISES IN RIVERS...CREEKS AND STREAMS ARE LIKELY IN
PORTIONS OF SOUTHWEST MICHIGAN TODAY AND TONIGHT AFTER LAST NIGHT'S
HEAVY RAINFALL NORTH OF INTERSTATE 94. STREET FLOODING AND PONDING
OF WATER IN LOW AREAS CAN ALSO BE EXPECTED. ADDITIONAL SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT WILL ONLY AGGRAVATE THE FLOODING
PROBLEMS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FROM THE
GRAND RAPIDS NWS FOR MORE SPECIFIC DETAILS.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT SOUTH
OF A LINE FROM HOLLAND TO LANSING. THE MAIN THREAT IS FOR HAIL
GREATER THAN 3/4 INCH IN DIAMETER...BUT WINDS OF 60 MPH ARE ALSO
POSSIBLE. STORM MOVEMENT WILL BE EAST AT 20 MPH. LITTLE RAINFALL
OCCURRED OVERNIGHT ALONG THE INTERSTATE 94 CORRIDOR... BUT AN INCH
OR MORE OF RAIN IS CERTAINLY POSSIBLE IN THESE AREAS TOO TODAY...
AND ESPECIALLY TONIGHT.

DISCUSSION...A STRONG WARM FRONT SITUATED ACROSS SOUTHERN LOWER
MICHIGAN THIS MORNING WILL MOVE SLOWLY SOUTH TODAY AND TONIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY...

DRY AND MUCH QUIETER WEATHER WILL RETURN THIS WEEKEND AS COOL
CANADIAN HIGH PRESSURE BUILDS IN. ANOTHER CHANCE OF SHOWERS AND
STORMS WILL RETURN LATE MhONDAY.

MEADE
Local storm report, May 18, 6:38 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
638 AM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    ROCKFORD                  MI   FLOOD
05/18/00   KENT                           LAW ENFORCEMENT REPORTED
                                          10 TO 15 HOMES COMPLETELY
                                          FLOODED

0615 AM    ROCKFORD                  MI   FLOOD
05/18/00   KENT                           LAW ENFORCEMENT REPORTED
                                          PEACH RIDGE ROAD BETWEEN
                                          M-37 AND 16 MILE ROAD
                                          FLOODED WITH AUTOMOBILE
                                          STRANDED

0600 AM    ZEELAND                   MI   FLOOD
05/18/00   OTTAWA                         LAW ENFORCEMENT REPORTED
                                          INTERSECTION OF 96TH AND
                                          WINANS STREETS WASHED OUT

0600 AM    COOPERSVILLE              MI   FLOOD
05/18/00   OTTAWA                         LAW ENFORCEMENT REPORTEDU
                                          NUMEROUS HOMES FLOODED AND
                                          SCHOOLS CLOSED

JKL
Local storm report, May 18, 9:10 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
910 AM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    ROCKFORD                  MI   FLOOD
05/18/00   KENT                           LAW ENFORCEMENT REPORTED
                                          10 TO 15 HOMES COMPLETELY
                                          FLOODED

0615 AM    ROCKFORD                  MI   FLOOD
05/18/00   KENT                           LAW ENFORCEMENT REPORTED
                                          PEACH RIDGE ROAD BETWEEN
                                          M-37 AND 16 MILE ROAD
                                          FLOODED WITH AUTOMOBILE
                                          STRANDED

0600 AM    ZEELAND                   MI   FLOOD
05/18/00   OTTAWA                         LAW ENFORCEMENT REPORTED
                                          INTERSECTION OF 96TH AND
                                          WINANS STREETS WASHED OUT

0600 AM    COOPERSVILLE              MI   FLOOD
05/18/00   OTTAWA                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS HOMES FLOODED AND
                                          SCHOOLS CLOSED 0600 AM

0845 AM    GREENVILLE                MI   FLOOD
05/18/00   MONTCALM                       LAW ENFORCEMENT REPORTED
                                          MANY TRUCK ROUTES SOUTH OF
                                          GREENVILLE IMPASSABLE WITH
                                          OVER 3 FEET OF WATER IN SOME
                                          LOCATIONS

0850 AM   BELDING                   MI   FLOOD
05/18/00   IONIA                         LAW ENFORCEMENT REPORTED ASHLEY
                                         AND MONTCALM AVENUES WASHED OUT
                                         WITH MANY OTHER ROADS IN AROUND
                                         THE BELDING AREA IMPASSABLE

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:15 AM EDTFlash Flood WarningGRRKent, Ottawa4 hr
May 18, 12:02 PM EDTSevere Thunderstorm WarningGRROttawa28 min
May 18, 1:07 PM EDTSevere Thunderstorm WarningGRRClinton38 min
May 18, 2:15 PM EDTSevere Thunderstorm WarningGRROttawa30 min
May 18, 2:28 PM EDTSevere Thunderstorm WarningGRRKent32 min
May 18, 2:43 PM EDTSevere Thunderstorm WarningGRRKalamazoo32 min
May 18, 2:47 PM EDTSevere Thunderstorm WarningGRRVan Buren28 min
May 18, 3:10 PM EDTSevere Thunderstorm WarningGRRAllegan35 min
May 18, 3:13 PM EDTSevere Thunderstorm WarningGRRKalamazoo32 min
May 18, 3:22 PM EDTSevere Thunderstorm WarningGRRCalhoun23 min
May 18, 3:38 PM EDTSevere Thunderstorm WarningGRREaton37 min
May 18, 3:52 PM EDTSevere Thunderstorm WarningGRRAllegan38 min
May 18, 4:31 PM EDTSevere Thunderstorm WarningGRRAllegan19 min
May 18, 4:40 PM EDTSevere Thunderstorm WarningGRRBarry45 min
May 18, 4:51 PM EDTSevere Thunderstorm WarningGRRVan Buren34 min
May 18, 5:09 PM EDTSevere Thunderstorm WarningGRREaton41 min
May 18, 5:25 PM EDTSevere Thunderstorm WarningGRRVan Buren25 min
May 18, 5:32 PM EDTSevere Thunderstorm WarningGRRKalamazoo33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.